A. P. PASSMORE; G. B. KONDOWE; G. D. JOHNSTON
To the editor: In the January issue, Zantvoort and colleagues (1) described a significant decrease in the serum potassium concentration at therapeutic levels of theophylline (1,3-dimethylxanthine). Hypokalemia is a prominent feature of theophylline overdosage (2). Caffeine (1,3,7-trimethylxanthine) has several similar pharmacologic properties to theophylline and is extensively used worldwide. We have observed that caffeine ingestion (180 and 360 mg) can cause significant hypokalemia.
According to a double-blind, randomized, crossover design, eight healthy male volunteers each received placebo or caffeine (45, 90, 180, or 360 mg) on five occasions at least 7 days apart. For a 5-day period before each study
Learn more about subscription options.
Register Now for a free account.
PASSMORE AP, KONDOWE GB, JOHNSTON GD. Caffeine and Hypokalemia. Ann Intern Med. 1986;105:468. doi: 10.7326/0003-4819-105-3-468_1
Download citation file:
Published: Ann Intern Med. 1986;105(3):468.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only